Oklahoma, 2015

Drought in Oklahoma, March 1 to 31, 2015

March 1 to 31, 2015 · NWS TSA · 5 events in 5 counties and zones

All of northeastern Oklahoma experienced below normal precipitation during the month of March. A large portion of the region only received between 10 and 50 percent of normal precipitation for the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

All of northeastern Oklahoma experienced below normal precipitation during the month of March. A large portion of the region only received between 10 and 50 percent of normal precipitation for the month. As a result, severe drought (D2) conditions continued across portions of Pawnee, Osage, Creek, and Tulsa Counties and expanded into portions of Washington County during March. Extreme drought (D3) conditions developed across portions of Pawnee and Osage Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 28, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1139 PM CST SAT FEB 28 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WIDESPREAD IFR TO LIFR CONDITIONS ARE EXPECTED THROUGH SUNDAY
MORNING ALONG WITH AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING
RAIN. SOME SLOW IMPROVEMENT WILL OCCUR SUNDAY AFTERNOON AND
EVENING WITH ALL SITES BECOMING MVFR BY SUNDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 846 PM CST SAT FEB 28 2015/

DISCUSSION...
IT NOW LOOKS LIKE THE SNOW IS CONFINED TO EXTREME NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS AT THIS HOUR. FREEZING RAIN IS BECOMING MORE
OF AN ISSUE WITH AREAS OF FREEZING RAIN AND SLEET ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. A SOUTHWESTERLY LOW LEVEL JET OF
AROUND 60 MPH CONTINUES TO CREATE ISENTROPIC LIFT ACROSS THE REGION
THIS EVENING PRODUCING THE AREAS OF FREEZING RAIN AND SLEET. THIS IS
EXPECTED TO PERSIST FOR A GOOD DEAL OF THE NIGHT. HAVE INCREASED ICE
AMOUNTS SOME ACROSS EAST-CENTRAL OKLAHOMA INTO WESTERN ARKANSAS. STILL
BELOW WARNING CRITERIA. THE HRRR SHOWS THE PRECIP TAPERING OFF AROUND 3 AM.
WILL SEE MAINLY FREEZING DRIZZLE ACROSS THE REMAINDER OF NORTHEAST OKLAHOMA.
THE TEMPERATURE HAS RISEN TO FREEZING OR JUST ABOVE ACROSS FAR SOUTHEAST
OKLAHOMA. WILL CONTINUE ADVISORY AS IS FOR NOW.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 6 AM SUNDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER WEATHER ADVISORY UNTIL 6 AM SUNDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...05
Hazardous weather outlook, Feb 28, 4:51 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
451 PM CST SAT FEB 28 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
451 PM CST SAT FEB 28 2015

...WINTRY WEATHER WILL CONTINUE TO CAUSE TRAVEL IMPACTS THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA..MUCH OF EASTERN OKLAHOMA INTO WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
LIGHT TO MODERATE SNOW CONTINUES ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS LATE THIS AFTERNOON WITH AREAS OF FREEZING DRIZZLE...
FREEZING RAIN AND SLEET OCCURRING FURTHER TO THE SOUTH. THE LIGHT SNOW
AND FREEZING DRIZZLE WILL CONTINUE THROUGH THE NIGHT ACROSS EXTREME
NORTHEAST OKLAHOMA WITH FREEZING DRIZZLE AND FREEZING RAIN CONTINUING
ACROSS MUCH OF THE REMAINDER OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
THE FREEZING RAIN WILL TRANSITION TO RAIN ACROSS SOUTHEAST OKLAHOMA
TONIGHT WHERE TEMPERATURES WARM ABOVE FREEZING. ADDITIONAL SNOW ACCUMULATIONS
WILL BE LESS THAN AN INCH AND ICE ACCUMULATIONS WILL GENERALLY BE LESS THAN
ONE-TENTH OF AN INCH. A WINTER WEATHER ADVISORY /OKCWSWTSA/ CONTINUES FOR
ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THROUGH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...
HIGH WIND POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THERE MAY BE A PERIOD OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE
SUNDAY MORNING ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...ALTHOUGH ADDITIONAL ICING AMOUNTS SHOULD BE VERY LIGHT.
SURFACE TEMPERATURES SHOULD WARM ABOVE FREEZING BY LATE SUNDAY
MORNING WITH REMAINING PRECIPITATION CHANCES CHANGING OVER TO ALL
RAIN. SOME LIGHT RAIN AND A WINTRY MIX WILL REMAIN POSSIBLE SUNDAY
NIGHT INTO MONDAY MORNING FOR NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. AGAIN...ICING AMOUNTS LOOK VERY LIGHT AT THIS TIME.

A QUICK WARM UP IS EXPECTED MONDAY AND ESPECIALLY BY TUESDAY AS A
WARM FRONT LIFTS NORTH THROUGH THE REGION...WITH LOW LEVEL MOISTURE
RAPIDLY INCREASING. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE
LATE MONDAY NIGHT INTO TUESDAY...AND SOME LOCALIZED SEVERE WEATHER
IS NOT OUT OF THE QUESTION. COLDER WEATHER RETURNS BY
WEDNESDAY AS THE FRONTAL BOUNDARY RETURNS SOUTHWARD AS A COLD
FRONT. LOW CHANCES OF LIGHT SNOW WILL BE POSSIBLE WEDNESDAY FOR
PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. TEMPERATURES
LOOK TO BEGIN TO MODERATE LATE NEXT WEEK.
EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Feb 28, 6:28 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
628 PM CST SAT FEB 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     SNOW             FAYETTEVILLE            36.06N 94.16W
02/28/2015  E2.5 INCH        WASHINGTON         AR   PUBLIC

            EVENT TOTAL

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Creek

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Osage

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559732, 559733, 559734, 559735, 559736.